Florida, 2016

Funnel Cloud in Florida, September 21, 2016

September 21, 2016 · NWS MFL · 1 event in 1 county or zone

Typical summertime afternoon showers and thunderstorms. along with weak westerly flow produced a funnel cloud in Glades County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Typical summertime afternoon showers and thunderstorms. along with weak westerly flow produced a funnel cloud in Glades County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 21, 2:46 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 21, 2:46 PM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Miami FL
346 PM EDT Wed Sep 21 2016

.DISCUSSION...
High pressure will continue to build into the western Atlantic,
which will continue to allow for an easterly flow across South
Florida through the rest of the work week. At the same time an area
of low pressure currently over the Carolinas will begin to pull away
as the week progresses. Scattered showers and thunderstorms are
expected to continue mainly during the afternoon and evening hours
due to daytime heating and seabreeze boundaries moving inland. Most
of these storms will be concentrated across the Interior and Western
areas. There will also be enough instability to support a few strong
thunderstorms as the synoptic pattern that we have been experiencing
recently is not expected to change that much throughout the rest of
the work week.

Both of the GFS and the ECMWF continue to show a continuation of
this weather pattern through the early portion of next week. High
pressure will remain in place over the western Atlantic allowing
for easterly flow to continue across the region. This will allow
for scattered showers and thunderstorms to develop mainly across
the interior and West coast sections during the afternoon hours as
the seabreezes move inland. High temperatures are expected to
remain in the lower 90s and low temperatures will remain in the
mid to upper 70s.

&&

.MARINE...
High pressure will remain in place across the Atlantic
waters allowing for easterly flow to continue. The exception to
this will be across the Gulf waters, where a westerly component
will develop during the afternoon hours. Seas will remain at 3
feet or less across the Atlantic and Gulf waters with scattered
showers and thunderstorms developing each day.

&&

.AVIATION...
Today is developing with the Atlantic sea breeze able to push
inland over much of the southeast metro area already. So, while
there is still a VCTS group in the TAFs, have limited it for only
the first couple of hours, to allow the sea breeze to push the
convection away from the area. Once it does, most of the activity
will be in the interior and Gulf coast through the early evening
hours. Overnight should be VFR with dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  91  76  91 /  20  50  20  50
Fort Lauderdale  78  90  77  91 /  20  50  30  50
Miami            78  91  78  92 /  20  50  30  50
Naples           75  91  76  89 /  20  40  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...55/CWC
MARINE...55/CWC
AVIATION...02/RAG
Hazardous weather outlook, Sep 21, 11:51 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1251 PM EDT WED SEP 21 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220500-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1251 PM EDT WED SEP 21 2016

...AFTERNOON THUNDERSTORMS FOR SOUTH FLORIDA POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST DURING THE
AFTERNOON AND EARLY EVENING HOURS, WITH THE BEST COVERAGE OVER THE
INTERIOR. THE PRIMARY THREAT WILL BE LIGHTNING.

WIND: THUNDERSTORM WIND GUSTS OF AROUND 55 MPH WILL BE POSSIBLE.

FLOODING: HEAVY RAIN COULD PRODUCE URBAN STREET FLOODING OF LOW
LYING AND POORLY DRAINED AREAS.

HAIL: THUNDERSTORMS MAY PRODUCE SMALL HAIL.

WATERSPOUTS: AN INCREASED THREAT OF WATERSPOUTS TODAY OVER
THE SOUTH FLORIDA WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING,
WITH THE BEST COVERAGE VARYING EACH DAY THROUGH THE WEEKEND. THEN,
THE BEST COVERAGE WILL FAVOR THE INTERIOR AND GULF COASTAL AREAS
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 21, 3:30 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT WED SEP 21 2016

FLZ069-070-075-212130-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
COASTAL COLLIER COUNTY FL-
430 PM EDT WED SEP 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR EASTERN COLLIER AND
NORTHERN MAINLAND MONROE COUNTIES UNTIL 530 PM EDT...

* AT 429 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  MICCOSUKEE INDIAN RESERVATION TO NEAR WILDERNESS WATERWAY...AND
  MOVING SOUTH AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  CHOKOLOSKEE...LOOP ROAD EE CENTER...DADE-COLLIER TRAINING
  AIRPORT...MICCOSUKEE INDIAN RESERVATION...WILDERNESS WATERWAY AND
  BIG CYPRESS NATIONAL PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2567 8136 2573 8134 2574 8137 2636 8129
      2636 8127 2625 8127 2626 8088 2580 8087
      2538 8103
TIME...MOT...LOC 2029Z 358DEG 7KT 2619 8093 2570 8119

RAG
Special weather statement, Sep 21, 4:22 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
522 PM EDT WED SEP 21 2016

FLZ070-212200-
INLAND COLLIER COUNTY FL-
522 PM EDT WED SEP 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHEASTERN COLLIER COUNTY UNTIL 600 PM EDT...

* AT 522 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR BIG CYPRESS NATIONAL PRESERVE...OR 26
  MILES NORTHEAST OF CHOKOLOSKEE. THIS STORM WAS NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  BIG CYPRESS NATIONAL PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 2625 8093 2590 8092 2591 8119 2625 8119
TIME...MOT...LOC 2122Z 095DEG 4KT 2610 8104

RAG

The radar

The Tampa radar (KTBW), 131 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Glades

When
September 21, 6:30 PM EST to 6:35 PM EST
Where
Glades County, 11.05 mi S of Tasmania
Reported by
Emergency Manager
Coordinates
26.820, -81.520

A report of a funnel cloud in the area of Loblolly Road in Glades County near Muse. The funnel cloud never touched down and lasted approximately 5 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655780.